J. Phys. I France
Volume 7, Numéro 3, March 1997
Page(s) 423 - 429
DOI: 10.1051/jp1:1997101
J. Phys. I France 7 (1997) 423-429

Generalization of a Two-Dimensional Burridge-Knopoff Model of Earthquakes

Kwan-tai Leung1, Judith Müller2 and Jørgen Vitting Andersen2

1  Institute of Physics, Academia Sinica, Nankang, Taipei 11529 Taiwan, ROC
2  Department of Physics, McGill University, Rutherford Building, 3600 University Street, Montréal, Québec, Canada H3A 2T8

(Received 21 March 1996, revised 31 October 1996, accepted le 26 November 1996)

We present a generalization of the two-dimensional spring-block model of earth-quakes previously studied by Olami, Feder and Christensen (Phys. Rev. Lett. 68 (1992) 1244). Making the simplest possible assumption, we regard the tectonic plates as elastic media with inter- and intra-plate harmonic forces, that is, forces governed by Hooke's law. The robustness of the model with respect to effects of internal strain, vectorial force and different boundary conditions are examined and demonstrated both analytically and numerically.

© Les Editions de Physique 1997